Abstract: Slide Presentations |

Pulmonary Toxicity of Sirolimus in Lung Transplant Patients FREE TO VIEW

Harish Seethamraju, MBBS; Thomas S. Kaleekal, MBBS; Remzi Bag, MD
Author and Funding Information

Baylor College of Medicine, Houston, TX


Chest. 2003;124(4_MeetingAbstracts):101S. doi:10.1378/chest.124.4_MeetingAbstracts.101S
Text Size: A A A
Published online


PURPOSE:  Sirolimus is a macrolide immunosuppressive agent [ISA] used in lung transplant patients as a calcineurin sparing ISA with minimal nephrotoxicity. It is thought to slow the progression of bronchiolitis obliterans because of its anti fibrotic properties. Sirolimus induced lung toxicity presenting as an interstitial pneumonitis, bronchiolitis obliterans with organizing pneumonia (BOOP), alveolar hemorrhage and noncardiogenic pulmonary edema has been described earlier in organ transplant patients. We would like to report two cases each of pulmonary alveolar proteinosis (PAP) and granulomatous lung disease associated with sirolimus toxicity in our lung transplant patients.

METHODS:  A retrospective analysis of four lung transplant patients on sirolimus, who developed two different patterns of interstitial lung disease, not explained by any alternative diagnoses and had complete resolution of their disease on discontinuing the drug.

RESULTS:  All four patients were on sirolimus because of calcineurin induced nephrotoxicity. Two patients developed PAP with characteristic crazy paving on HRCT and para amino salicylate(PAS) stain positive alveolar macrophages. Two patients developed granulomatous lung disease with clinical worsening while on sirolimus as their ISA. They did not have granulomatous lung disease as their primary pretransplant diagnosis. Sirolimus induced lung toxicity was determined in each of these cases, after eliminating all infectious etiologies using special stains and cultures of bronchoalveolar lavage and transbronchial biopsies. Discontinuation of sirolimus was associated with marked improvement in the clinical, radiological and pathological condition.CONCLUSIONS: Sirolimus induced lung toxicity may manifest as alveolar proteinosis and granulomatous lung disease. Interleukin-12(IL-12) and transforming growth factor( TGF B) may play a role in pulmonary macrophage dysfunction, leading to decreased clearance of surfactant and formation of granulomas.

CLINICAL IMPLICATIONS:  Lung toxicity of sirolimus in transplant patients should be kept in mind, once infectious causes are ruled out. Discontinuation of sirolimus may lead to complete resolution of the condition. A prospective study measuring cytokines in patients on sirolimus may help explain graft related pathological changes caused by the medication.

DISCLOSURE:  T.S. Kaleekal, None.

Tuesday, October 28, 2003

10:30 AM - 12:00 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543